You Are Here: Home » Common Medical Emergencies » How to Handle a Case of Aspirin Overdose

How to Handle a Case of Aspirin Overdose

Aspirin overdose is categorized into two—acute and chronic. In acute overdose, a person ingests a huge aspirin dose only once. This can either be intentionally or accidentally. For chronic overdose, it happens when a person takes aspirin on a daily basis for a long period of time. The poisonous ingredient in aspirin is known as Acetylsalicylic acid. Aspirin is readily available over-the-counter without prescription.

Symptoms of Acute Overdose

The symptoms of acute overdose include:

  • Nausea
    Headache

    Headache’s and light-headedness are common symptoms of aspirin overdose.

  • Fever
  • Dehydration
  • Light-headedness
  • Double vision
  • Ulcers
  • Vomiting
  • Rapid breathing

Symptoms of Chronic Overdose

The symptoms of chronic aspirin overdose include:

  • Confusion
  • Rapid heart beat
  • Drowsiness
  • Fatigue
  • Bizarre behaviour
  • Walking unsteadily
  • Fever
  • Collapsing
  • Coma

When the doses are taken in large amounts, other aspirin overdose symptoms will be visible. They include:

  • Seizures
    Seizures

    A symptom of a major overdose is seizures.

  • Temporary deafness
  • Dizziness
  • Hyperactivity

It’s advisable to call 911 immediately when dealing with a person who has taken an overdose of aspirin. However, there are several facts that must be established before you call the paramedics. These are:

  1. The age and weight of the patient. It’s also advisable to learn more about the patient’s medical history and condition.
  2. Ingredients contained in the medication that the patient ingested. This should also include the products name and its strength, if it’s possible to establish the information from its packaging.
  3. The exact time that the aspirin overdose incident took place. Ask the patient what time he/she swallowed the pills if you were not present at that particular moment.
  4. The amount of the aspirin that the patient swallowed. This will be a major determining factor of the severity of the symptoms, damage done and rate of recovery.

Contact Poison Control

If you live in America, contact the center for poison control in your local area. Dial 1-800-222-1222 and tell the operator all the details pertaining to the emergency. You’ll receive more instructions on what needs to be done in order to contain the situation. The poison control hotline number is free of charge and operates on a 24-hour basis every day.

Treatment of the Overdose

Once the patient has been taken to the hospital, the doctors will conduct several tests. They’ll check, blood pressure, breathing rate, pulse and temperature. The aspirin overdose treatment method that will be used will largely depend on several factors including: Amount ingested, time ingested and the medical condition of the patient. The doctors may give the patient fluids, activated charcoal (for absorbing the aspirin) and/or laxative (for removing the mixture from the stomach).

Prognosis

Children are more likely to suffer more from an overdose than adults. Treatment should not be delayed because a large aspirin overdose can be fatal. The amount of aspirin that is absorbed by the body will determine reaction to treatment and recovery rate. Getting the patient to the hospital quickly will help maintain the levels of aspirin in the blood. On the other hand, if the patient s brought in too late, the risk factor will have increased to a dangerous level.

Leave a Comment

Scroll to top